Alert archive / North Carolina / High Surf Advisories in 2023
High Surf Advisory 13, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this high surf advisory at Sep 26, 2023, 8:13 PM EDT for Dare County, North Carolina. It took effect at Sep 27, 2023, 4:00 AM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2023, 8:13 PM EDT (00:13 UTC)
- In effect from
- Sep 27, 2023, 4:00 AM EDT
- Expired
- Sep 27, 2023, 8:59 PM EDT
- In force
- 17 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this high surf advisory went out at Sep 26, 7:00 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 26, 7:00 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Tue Sep 26 2023
.SYNOPSIS...
Low pressure will slide south along the Mid-Atlantic Coast
through mid-week. High pressure then builds in for much of the
upcoming week, with coastal troughing offshore.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 7 PM Tue...Patchy to areas of drizzle or sprinkles are
moving south through ENC. Have added drizzle wording to the fcst
grids through midnight. No measurable rain is expected, and
should be mainly a quiet night with readings near climo, in the
60s for lows.
Prev disc...As of 2 PM Tuesday...High pressure continues
ridging in from the north as the remnants of TS Ophelia drift
slightly south off the VA/NC coast. As the pressure gradient
between these two systems becomes tighter over ENC, a surge of
northeasterly winds is expected. This will funnel in cooler air
and help overnight temps reach the low 60s along the coastal
plain while the coast remains in the upper 60s. We should stay
mixed overnight and not decouple, which will hinder the
possibility of fog development. However, the increased
northeasterly flow will continue to cause CAA and moisture
advection, likely leading to another round of low stratus that
will develop from north to south and stick around through the
period. A surface trough associated with the remnants of Ophelia
will drift close to the NOBX early tomorrow morning and could
be enough forcing to support a few showers east of HWY 17 but
mainly along the coast.
&&
.SHORT TERM /WEDNESDAY/...
As of 2 PM Tuesday...Conditions will be cooler, cloudy, and
potentially rainy (near the coast). Slight chance PoPs work
their way inland to approximately HWY 17 (chance PoPs along
coast) through the day. Highs will max out in the low/mid 70s
with overcast skies and cool, breezy northeasterly flow.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 345 AM Tue...
Wed into Fri...Upper level trough over the Great Lakes slowly pushes
E'wards towards the Northeastern CONUS through the end of the week
as a weak ridge of high pressure in eastern Canada slows this
troughs progression east. Associated mid level trough also pushes
east during this timeframe reaching the Eastern Seaboard by Friday.
At the surface, ridge of high pressure wedges down into the
Carolinas and Southeast while a weak low and associated coastal
trough remain just offshore the Mid-Atlantic. Surface ridge of
high pressure moves little bringing NE'rly winds and a stable
and slightly direr airmass to the Coastal Plain while slightly
higher moisture content remains relegated to areas along and
east of Hwy 17 into this weekend. As a result have SChc to Chc
PoP's primarily located along and east of Hwy 17 through the end
of the week. Even with this ridge wedged in along the Piedmont
enough moisture will be in place for widespread cloud cover and
below normal temps across ENC.
Sat into early next week...Previously mentioned upper trough
continues east and pushes offshore this weekend. There are some
slight differences between forecast guidance with the Canadian
cutting this trough off into a cutoff low along the Mid-Atlantic
Coast, however with both GFS/EURO guidance and their ensembles
showing this trough continuing east into the Atlantic this
weekend, followed that solution. A broad upper trough then
replaces it across the Eastern Seaboard while at the surface,
coastal trough moves little. A weak non-tropical low develops
along this coastal trough and tracks north and east while
remaining off the coast. With surface ridging moving little over
the weekend as well, continue to expect NE'rly winds and below
avg temps. As we get into next week an upper level trough
moving SE'wards across eastern Canada will push the ridge of
high pressure south further into the Mid-Atlantic acting to
weaken the coastal trough and thus bringing in drier weather and
weaker winds as the pressure gradient relaxes. Temps also look
to rebound closer to average by early next week as well.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through tonight/...
As of 7 PM Tuesday...After VFR early this evening, another
round of low stratus seems likely to develop. MVFR CIGs will
work into the FA from north to south before midnight and
deteriorate to IFR by early morning. CIGs should improve to
MVFR by mid- morning but the lowered stratus will stick around
through the day Wednesday, possibly lowering back to IFR
Wednesday evening.
LONG TERM /Wednesday through Saturday/...
As of 345 AM Tue... Overall forecast thinking will not change
much through this weekend with VFR conditions persisting across
ENC. High pressure ridge will wedge itself across the Piedmont
while a coastal trough and weak area of low pressure remains
offshore. This will limit shower chances to along the coast and
east of Hwy 17 for the most part keeping the terminals mainly
dry through the period. Though there will likely be expansive
cloud cover through the weekend with moisture trapped between
the high pressure ridge to the west and coastal trough to the
east, ceilings should remain VFR through the period.
&&
.MARINE...
SHORT TERM /through tonight/...
As of 2:30 PM Tuesday...Marine conditions will continue to
deteriorate through the period with increased northeasterly flow
and building seas. NW winds 10-15 kt will increase to
15-20G25kt late tonight. Tomorrow, winds veer to the northeast
and increase to 20-25G30 in the northern and central waters and
15-20G25 in the southern waters. Seas will build from north to
south through tomorrow and reach 9-10 ft in the northern waters
by tomorrow afternoon. SCAs will be in place for all waters
except the inland rivers by tomorrow afternoon and remain in
place through the period.
LONG TERM /Wednesday through Saturday/...
As of 345 AM Tue... We start the period out with SCA's across
all the waters outside of the inland rivers as strong NE'rly
winds persist across our waters on Wed. This is the result of a
tight pressure gradient between high pressure to our west and a
weak low pressure system to our east. 15-25 KT winds with gusts
in excess of 30 kts will be possible on Wednesday. This weak low
eventually dissipates allowing the pressure gradient to weaken
some Wed night into Thurs morning resulting in winds easing up
to 10-20 kts and allowing small crafts to end across the inland
sounds early Thurs morning. Though winds will decrease, 6+ ft
seas will remain along our coastal waters keeping SCA's in place
into this weekend. A second surge of N'rly winds will be
possible as a coastal trough sets up just offshore once again
tightening the pressure gradient this weekend.
&&
.TIDES/COASTAL FLOODING...
As of 7 PM Tue...Long fetch northeasterly flow is expected to
impact coastal waters beginning this evening, with steady winds
of 20-25 kts with higher gusts. This will usher high swell
along the beaches north of Cape Hatteras, and in combination
with king tides lasting into the beginning of next week ocean
overwash is possible, especially during the high tides. Up to 1
to 2 feet of inundation above ground level is possible in areas
with vulnerable or no dune structure. A Coastal Flood Advisory
is in effect to cover this threat.
Tides will increase further for Wednesday evening's high tide
cycle, and may come close to coastal flood warning threshold.
Later shifts will have to monitor for possible upgrades to the
coastal flood products.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Advisory until 9 PM EDT Wednesday for NCZ203-205.
MARINE...Small Craft Advisory from 2 AM Wednesday to 5 PM EDT Thursday
for AMZ131-135-230-231.
Small Craft Advisory until 3 PM EDT Saturday for AMZ150.
Small Craft Advisory from 11 PM this evening to 3 PM EDT
Saturday for AMZ152.
Small Craft Advisory from 2 AM Wednesday to 3 PM EDT Saturday
for AMZ154.
Small Craft Advisory from 7 AM Wednesday to 10 PM EDT Thursday
for AMZ156.
Small Craft Advisory from noon Wednesday to 7 PM EDT Thursday
for AMZ158.
&&
SYNOPSIS...MHX
NEAR TERM...TL/OJC
SHORT TERM...OJC
LONG TERM...RCF
AVIATION...TL/RCF
MARINE...RCF/OJC
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 26, 4:57 AM EDT, 15 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 457 AM EDT Tue Sep 26 2023 NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-270900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Ocracoke Island- 457 AM EDT Tue Sep 26 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-270900- Northern Outer Banks-Hatteras Island- 457 AM EDT Tue Sep 26 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Coastal Flood Advisory. Long fetch northeasterly flow will develop tonight and usher in strong swell along the beaches north of Cape Hatteras. In combination with king tides, ocean overwash is possible, potentially as early as the high tide this evening. Up to 1 to 2 feet of inundation above ground level is possible in areas with vulnerable or no dune structure. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Long fetch northeasterly flow will usher in strong swell along the beaches north of Cape Hatteras. In combination with king tides, ocean overwash is possible, especially during high tide through Wednesday evening. Up to 1 to 2 feet of inundation above ground level is possible in areas with vulnerable or no dune structure. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:13 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde | 24 hr |
Nearby
High Surf Advisories in North Carolina, 2023Every high surf advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.